On elementary equivalence, isomorphism and isogeny
Journal de Théorie des Nombres de Bordeaux, Volume 18 (2006) no. 1, pp. 29-58.

Motivated by recent work of Florian Pop, we study the connections between three notions of equivalence of function fields: isomorphism, elementary equivalence, and the condition that each of a pair of fields can be embedded in the other, which we call isogeny. Some of our results are purely geometric: we give an isogeny classification of Severi-Brauer varieties and quadric surfaces. These results are applied to deduce new instances of “elementary equivalence implies isomorphism”: for all genus zero curves over a number field, and for certain genus one curves over a number field, including some which are not elliptic curves.

Motivé par un travail récent de Florian Pop, nous étudions les liens entre trois notions d’équivalence pour des corps de fonctions : isomorphisme, équivalence élémentaire et la condition que les deux corps puissent se plonger l’un dans l’autre, ce que nous appelons isogénie. Certains de nos résulats sont purement géométriques : nous donnons une classification par isogénie des variétiés de Severi-Brauer et des quadriques. Ces résultats sont utilisés pour obtenir de nouveaux exemples de “équivalence élémentaire entraine isomorphisme” : pour toutes les courbes de genre zéro sur un corps de nombres et pour certaine courbe de genre un sur un corps de nombres, incluant des courbes qui ne sont pas des courbes elliptiques.

Received:
Published online:
DOI: 10.5802/jtnb.532
Pete L. Clark 1

1 1126 Burnside Hall Department of Mathematics and Statistics McGill University 805 Sherbrooke West Montreal, QC, Canada H3A 2K6
@article{JTNB_2006__18_1_29_0,
     author = {Pete L. Clark},
     title = {On elementary equivalence, isomorphism and isogeny},
     journal = {Journal de Th\'eorie des Nombres de Bordeaux},
     pages = {29--58},
     publisher = {Universit\'e Bordeaux 1},
     volume = {18},
     number = {1},
     year = {2006},
     doi = {10.5802/jtnb.532},
     zbl = {1106.12003},
     mrnumber = {2245874},
     language = {en},
     url = {https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.532/}
}
TY  - JOUR
TI  - On elementary equivalence, isomorphism and isogeny
JO  - Journal de Théorie des Nombres de Bordeaux
PY  - 2006
DA  - 2006///
SP  - 29
EP  - 58
VL  - 18
IS  - 1
PB  - Université Bordeaux 1
UR  - https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.532/
UR  - https://zbmath.org/?q=an%3A1106.12003
UR  - https://www.ams.org/mathscinet-getitem?mr=2245874
UR  - https://doi.org/10.5802/jtnb.532
DO  - 10.5802/jtnb.532
LA  - en
ID  - JTNB_2006__18_1_29_0
ER  - 
%0 Journal Article
%T On elementary equivalence, isomorphism and isogeny
%J Journal de Théorie des Nombres de Bordeaux
%D 2006
%P 29-58
%V 18
%N 1
%I Université Bordeaux 1
%U https://doi.org/10.5802/jtnb.532
%R 10.5802/jtnb.532
%G en
%F JTNB_2006__18_1_29_0
Pete L. Clark. On elementary equivalence, isomorphism and isogeny. Journal de Théorie des Nombres de Bordeaux, Volume 18 (2006) no. 1, pp. 29-58. doi : 10.5802/jtnb.532. https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.532/

[1] S. A. Amitsur, Generic splitting fields of central simple algebras. Annals of Math. (2) 62 (1955), 8–43. | MR: 70624 | Zbl: 0066.28604

[2] S. Bosch, W. Lütkebohmert, M. Raynaud, Néron models. Ergebnisse der Mathematik und ihrer Grenzgebiete 21, Springer-Verlag, 1990. | MR: 1045822 | Zbl: 0705.14001

[3] E. Bombieri, D. Mumford, Enriques’ classification of surfaces in char. p. III. Invent. Math. 35 (1976), 197–232. | MR: 491720 | Zbl: 0336.14010

[4] J. W. S. Cassels, Diophantine equations with special reference to elliptic curves. J. London Math. Soc. 41 (1966), 193–291. | MR: 199150 | Zbl: 0138.27002

[5] P.L. Clark, Period-index problems in WC-groups I: elliptic curves. J. Number Theory 114 (2005), 193–208. | MR: 2163913 | Zbl: 02207377

[6] J.-L. Duret, Equivalence éleméntaire et isomorphisme des corps de courbe sur un cors algebriquement clos. J. Symbolic Logic 57 (1992), 808–923. | MR: 1187449 | Zbl: 0774.12011

[7] R. Hartshorne, Algebraic geometry. Springer GTM 52, 1977. | MR: 463157 | Zbl: 0367.14001

[8] D. Hoffmann, Isotropy of 5-dimensional quadratic forms over the function field of a quadric. Proc. Sympos. Pure Math. 58, Part 2, Amer. Math. Soc., Providence, 1995. | MR: 1327299 | Zbl: 0824.11023

[9] S. Iitaka, An introduction to birational geometry of algebraic varieties. Springer GTM 76, 1982. | MR: 637060 | Zbl: 0491.14006

[10] C. U. Jensen, H. Lenzing, Model-theoretic algebra with particular textitasis on fields, rings and modules. Algebra, Logic and Applications 2, Gordon and Breach Science Publishers, 1989. | MR: 1057608 | Zbl: 0728.03026

[11] D. Krashen, Severi-Brauer varieties of semidirect product algebras. Doc. Math. 8 (2003), 527–546. | MR: 2029172 | Zbl: 1047.16011

[12] T.-Y. Lam, The algebraic theory of quadratic forms. W. A. Benjamin, 1973. | MR: 396410 | Zbl: 0259.10019

[13] Yu. I. Manin, Cubic Forms. Algebra, geometry, arithmetic. North-Holland, 1986. | MR: 833513 | Zbl: 0582.14010

[14] H. Nishimura, Some remarks on rational points. Mem. Coll. Sci. Univ. Kyoto, Ser A. Math. 29 (1955), 189–192. | MR: 95851 | Zbl: 0068.14802

[15] J. Ohm, The Zariski problem for function fields of quadratic forms. Proc. Amer. Math. Soc. 124 (1996), no. 6., 1649–1685. | MR: 1307553 | Zbl: 0859.11027

[16] D. Pierce, Function fields and elementary equivalence. Bull. London Math. Soc. 31 (1999), 431–440. | MR: 1687564 | Zbl: 0959.03022

[17] F. Pop, Elementary equivalence versus isomorphism. Invent. Math. 150 (2002), no. 2, 385–408. | MR: 1933588 | Zbl: 01965448

[18] W. Scharlau, Quadratic and Hermitian forms. Grundlehren 270, Springer-Verlag, 1985. | MR: 770063 | Zbl: 0584.10010

[19] J. Silverman, The arithmetic of elliptic curves. Graduate Texts in Mathematics 106, Springer-Verlag, 1986. | MR: 817210 | Zbl: 0585.14026

[20] A. Wadsworth, Similarity of quadratic forms and isomorphism of their function fields. Trans. Amer. Math. Soc. 208 (1975), 352–358. | MR: 376527 | Zbl: 0336.15013

[21] E. Witt, Uber ein Gegenspiel zum Normensatz. Math. Z. 39 (1934), 462–467. | MR: 1545510 | Zbl: 0010.14901

Cited by Sources: